West Virginia, 2012Dense Fog in West Virginia, December 8, 2012
December 8, 2012 · NWS LWX · 2 events in 2 counties and zones
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Fog persisted along the I-95 corridor through the daytime and dense fog continued overnight especially for areas along and near the Chesapeake Bay.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Fog persisted along the I-95 corridor through the daytime and dense fog continued overnight especially for areas along and near the Chesapeake Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 4:20 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Dec 8, 4:20 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EST SAT DEC 8 2012
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE OHIO VALLEY AND UPSTATE NEW
YORK TODAY. A BACKDOOR COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT AND STALL NEARBY SUNDAY. THE FRONT WILL RETREAT NORTH OF
THE AREA SUNDAY NIGHT. A STRONGER COLD FRONT MOVES THROUGH THE
REGION MONDAY AND MONDAY EVENING. HIGH PRESSURE BUILDS INTO THE
MID-ATLANTIC STATES DURING THE MIDDLE AND END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ISSUED A DENSE FOG ADVISORY UNTIL 9 AM FOR NORTH-CENTRAL MD...
WHICH INCLUDES ANNAPOLIS...BALTIMORE...FREDERICK AND HAGERSTOWN.
ASOS AND TRAFFIC CAMERAS HAVE SHOWN FOG BECOMING MORE WIDESPREAD
AND DENSE OVER THE PAST HR OR TWO.
PREVIOUS DISCUSSION...
08Z SFC ANALYSIS SHOWS AN AREA OF LOPRES IN OH. A WEAK SFC
BOUNDARY EXTENDS FROM THE OH TO WRN PA...BENDING SEWD INTO THE ERN
WV PANHANDLE...NORTH-CENTRAL MD AND LWR SRN MD. A LOW- AND MID-LVL
SHORTWAVE TROUGH AXIS MOVED THRU THE AREA LAST NGT. VEERING WLY
FLOW BEHIND THE TROUGH WILL CONTINUE TO PROMOTE DRYING/WARMING
ABOVE H9 AS A DRY SLOT MOVES OVRHD. BENEATH THE DRYING ALOFT... A
WEDGE OF COOL/MOIST AIR REMAINS TRAPPED NEAR THE SFC DUE TO THE
PRESENCE OF A STRONG THERMAL INVERSION. LOW CLOUDS AND FOG HAVE
DEVELOPED ACCORDINGLY ACROSS THE MAJORITY OF THE AREA EAST OF THE
BLUE RIDGE. DENSITY/COVERAGE OF FOG ERY THIS MRNG SHOULD BE
LIMITED PARTIALLY BY THE CLOUD COVER. HOWEVER A FEW LOCATIONS
ALONG AND NORTH OF THE STATIONARY BOUNDARY WILL SEE LOCALLY DENSE
FOG...ESPECIALLY IN NORTH-CENTRAL MD...WHERE LOCATIONS THAT
RECEIVED RAIN LAST NIGHT WILL BE MORE PRONE TO FOG.
WITH SUCH A STRONG INVERSION...THE DRY AIR SHOULD HAVE A DIFFICULT
TIME MIXING DOWNWARD TOWARD THE LOWEST 1 KFT AGL THIS MRNG...
ESPECIALLY ALONG AND NORTH OF THE STATIONARY BOUNDARY. WILL BE
MORE PESSIMISTIC WITH EROSION OF STRATUS DECK UNTIL DIURNAL
HEATING HELPS MIX OUT THE LOW CLOUDS. THIS PROCESS OFTEN TAKES
LONGER THAN MODELS INDICATE DUE TO THE LOW SUN ANGLE THIS TIME OF
YEAR. HAVE ACCORDINGLY LOWERED TEMPS TDA WHERE LOW CLOUDS ARE
EXPECTED TO HOLD ON THE LONGEST. ONCE THE SUN BREAKS OUT...TEMPS
SHOULD RISE QUICKLY AS WARM AIR ALOFT /H9 TEMPS 11-13C/ MIX DOWN
TO THE SFC. MAX TEMPS RANGE FROM THE MID 50S ACROSS THE BALTIMORE
METRO TO UPPER 60S NEAR CHO. ASIDE FROM A FEW LGT SHOWERS OVER THE
ALLEGHENY FRONT...TDA WILL BE DRY.
LOPRES WILL TRACK INTO NRN NEW ENGLAND AND SERN CANADA TNGT. NLY
FLOW BEHIND THE LOW WILL PUSH A BACKDOOR COLD FRONT SWD INTO THE
REGION. IN WAKE OF THE FROPA...A SURGE OF COOLER/DRIER AIR WILL
ADVANCE SWD AS HIPRES BUILDS IN FROM THE GREAT LAKES. 00Z GFS/NAM AND
03Z SREF SHOW A LOW THREAT OF STRATUS/FOG OVNGT OWING TO THE
SIGNIFICANT DRYING BEHIND THE FRONT AND PRESENCE OF MID-LVL
CLOUDS. ISENTROPIC LIFT IN THE LOW AND MID-LVLS WILL OVERSPREAD
THE HIGHLANDS FROM THE WEST LATE...RESULTING IN DEVELOPMENT OF LIGHT
RAIN TOWARD THE MRNG.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK STATIONARY FRONT IS EXPECTED TO BE DRAPED ACROSS THE REGION
SUNDAY MORNING. THIS FRONT WILL PUSH TO THE NORTH AS ITS PARENT LOW
PRESSURE SYSTEM MOVES NORTHEASTWARD FROM THE MISSISSIPPI RIVER
VALLEY TOWARDS THE GREAT LAKES. GENERAL LIGHT EASTERLY FLOW IS
EXPECTED TO CONTINUE THROUGH THE DAY AROUND HIGH PRESSURE OVER NEW
ENGLAND. THIS WILL HELP KEEP A STRATUS CLOUD SHIELD OVER THE REGION
MOST OF THE DAY...ALONG WITH PERIODS OF LIGHT RAIN/DRIZZLE. THE
CLOUD COVER WILL ALSO PREVENT TEMPS FROM WARMING MUCH THROUGH THE
AFTERNOON. HIGHS REFLECT COOLER END OF THE GUIDANCE ENVELOPE...
RANGING FROM THE LOW 40S OVER PORTIONS OF NRN MD AND THE RIDGE
TOPS TO THE MID 50S OVER PORTIONS OF THE PIEDMONT AND SRN MD.
REGION BECOMES MORE CLEARLY IN THE WARM SECTOR SUNDAY NIGHT AS LOW
PRESSURE MOVES ACROSS THE GREAT LAKES AND INTO ONTARIO...WHILE ITS
TRAILING COLD FRONT APPROACHES THE APPALACHIANS. LOW LEVELS WILL
CONTINUE TO BE SATURATED...WITH PERIODS OF DRIZZLE/LIGHT RAIN
POSSIBLE. CLOUD COVER AND MOISTURE WILL KEEP LOW TEMPS IN THE 40S
THROUGHOUT THE NIGHT.
COLD FRONT MOVES INTO THE REGION FROM THE WEST MONDAY. 00Z NAM/GFS/ECMWF
ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THE FRONT...REACHING
THE POTOMAC HIGHLANDS EARLY IN THE AFTERNOON AND THEN REACHING THE
I-95 CORRIDOR BY EARLY EVENING. FORECAST FOLLOWS PREVIOUS THINKING
PRETTY WELL...BUT CUT BACK ON POPS SOMEWHAT IN THE MORNING AND LEFT
LIKELY POPS ACROSS MOST OF THE REGION DURING THE AFTERNOON. SPC HAS
A GENERAL THUNDER RISK TO OUR WEST...BUT EXPECTING JUST SHOWERS HERE
WITH LAPS RATES NOT VERY IMPRESSIVE AND POTENTIAL FOR CAPPING ALOFT.
WITH STRONG WARM AIR ADVECTION AHEAD OF THE FRONT AND POTENTIAL FOR
SOME BREAKS IN CLOUDS...HIGHS ARE EXPECTED TO BE WARMER. MAX TEMPS
GENERALLY IN THE 60S...WITH POTENTIAL LOW 70S OVER PORTIONS OF THE
PIEDMONT AND SRN MD. UPPER 50S EXPECTED OVER THE RIDGE TOPS.
COLD FRONT MOVES EAST OF THE REGION MONDAY NIGHT. MODELS STILL
INDICATE POTENTIAL OF LOW PRESSURE DEVELOPING ALONG THE FRONT OVER
SERN VA OR ERN NC...ALONG WITH POSSIBLE UPSLOPE PRECIPITATION OVER
THE POTOMAC HIGHLANDS UNDER NW FLOW. POTENTIAL CONTINUES FOR SNOW
MIXED WITH RAIN OVER AREAS WEST OF THE BLUE RIDGE. SOME VERY LIGHT
ACCUMULATIONS MAY BE POSSIBLE OVER HIGHER ELEVATIONS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
SOME MODEL DIVERGENCE NOTED WITH PROGRESSION OF THE COLD FRONT ON
TUESDAY. NEW 00Z ECMWF STALLS THE FRONT ALONG THE COAST
TUESDAY...WITH LOW PRESSURE STRENGTHENING NEAR THE DELMARVA. GFS ON
THE OTHER HAND BUILDS STRONGER HIGH PRESSURE TO THE WEST...WITH THE
COLD FRONT FURTHER OFFSHORE. SLIGHT CHC TO CHC POPS CONTINUE
TUESDAY...THEN DRY WX TUES NIGHT THROUGH THURSDAY AS HIGH PRESSURE
MOVES ACROSS THE EASTERN US. OFFSHORE LOW PRESSURE DEVELOPS
THURSDAY...BUT AT THIS POINT MODELS ARE KEEPING ALL PRECIP TO OUR
EAST AND SOUTH WITH HIGH PRESSURE PERSISTING JUST TO OUR NORTH.
TEMPS EXPECTED TO BE NORMAL OR SLIGHTLY ABOVE.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
STRATUS HAS REDUCED FLIGHT RESTRICTIONS TO IFR LVLS ERY THIS MRNG AT
ALL TERMINALS EXCEPT AT MRB. CLOUDS WILL LIMIT FOG POTENTIAL AS
VSBYS SHOULD GENERALLY REMAIN IN THE MVFR TO VFR CAT...EXCEPT AT
BWI/MTN WHERE VSBYS UNDER 1SM ARE EXPECTED TO CONTINUE THRU MID
MRNG. BWI VSBYS HAVE BEEN AS LOW AS 1/8SM. GIVEN THE LOW DEC SUN
ANGLE...FOG AND STRATUS IS NOT EXPECTED TO LIFT UNTIL BETWEEN
14Z-18Z...IMPROVING THE LATEST AT BWI/MTN. VFR CONDITIONS EXPECTED
THE REMAINDER OF THE DAY AFTER THE STRATUS DISSIPATES.
A BACKDOOR COLD FRONT WILL MOVE THRU TNGT. THREAT FOR STRATUS/FOG
WILL BE LOWER TNGT AS DRIER AIR FILTERS IN BEHIND THE FRONT. LGT SLY
WINDS THIS EVE WILL BECOME NLY LATE TNGT.
LOW STRATUS EXPECTED TO DEVELOP ACROSS THE REGION SUNDAY...WITH
POTENTIAL FOR LOW MVFR OR IFR CIGS AND REDUCED VSBYS DUE TO PDS OF
LIGHT RAIN AND FOG. LIGHT EASTERLY WINDS. SHOWERS EXPECTED MONDAY
AS A COLD FRONT MOVES THROUGH THE REGION. GUSTY SW WINDS EXPECTED
DURING THE DAY. SUB-VFR PSBL AGAIN TUESDAY WITH SOME LINGERING
SHOWERS...THEN VFR WED-FRI.
&&
.MARINE...
WINDS WILL REMAIN LGT TDA...ALTHOUGH SLY CHANNELING COULD LOCALLY
ENHANCE WIND SPEEDS TO AROUND 10 KT. WINDS BECOME NLY LATE TNGT ONCE
A COLD FRONT MOVES THRU.
SUB-SCA CONDS EXPECTED SUN-SUN NIGHT WITH LIGHT ELY FLOW. SCA CONDS
PSBL MONDAY WITH STRONG S-SW FLOW AHEAD OF AN APPROACHING COLD
FRONT. GUSTY NW WINDS DEVELOP BEHIND THE FRONT AFTER IT CROSSES THE
WATERS MONDAY NIGHT...SO SCA LIKELY TUESDAY. SUB-SCA CONDS LIKELY
WED-FRI UNDER HIGH PRESSURE.
&&
.EQUIPMENT...
THE PIKESVILLE NWR TRANSMITTER IS NOW BACK IN SVC. IT WILL GO
DOWN AGN TUESDAY DECEMBER 12TH AND WEDNESDAY DECEMBER 13TH FOR AN
ANTENNA REPLACEMENT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR MDZ003>007-
010-011-014.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...KLEIN
PREV DISC...KLEIN/KCSHazardous weather outlook, Dec 8, 5:30 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 AM EST SAT DEC 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
530 AM EST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM FOR NORTH-CENTRAL
MARYLAND. SEE /WBCNPWLWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED MONDAY AND TUESDAY
FOR THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
530 AM EST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM FOR NORTH-CENTRAL
MARYLAND. SEE /WBCNPWLWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 8, 2:10 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 AM EST SAT DEC 8 2012
ANZ538-MDZ003>007-010-011-014-081100-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-WASHINGTON-FREDERICK MD-
CARROLL-NORTHERN BALTIMORE-HARFORD-HOWARD-SOUTHERN BALTIMORE-
ANNE ARUNDEL-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
COLUMBIA...BALTIMORE...ANNAPOLIS
210 AM EST SAT DEC 8 2012
...PATCHY DENSE FOG EARLY THIS MORNING ACROSS NORTH-CENTRAL MARYLAND...
PATCHY DENSE FOG WILL DEVELOP OVERNIGHT AND EARLY THIS MORNING
ACROSS NORTH-CENTRAL MARYLAND...INCLUDING FREDERICK...HAGERSTOWN
AND THE GREATER BALTIMORE METROPOLITAN AREA. VISIBILITIES WILL BE
LOCALLY REDUCED TO ONE-QUARTER MILE AT TIMES.
WHEN DRIVING THIS MORNING...SLOW DOWN...USE YOUR LOW-BEAM
HEADLIGHTS AND BE PREPARED FOR A SUDDEN REDUCTION OF VISIBILITY IN
LOW-LYING AND OTHER FOG-PRONE AREAS.
JRK
Dense Fog, Jefferson
- When
- December 8, 6:08 AM EST to 8:08 AM EST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
Visibility was estimated around a quarter mile at Martinsburg airport.
Dense Fog, Berkeley
- When
- December 8, 6:08 AM EST
- Where
- Berkeley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Visibility was reported around a quarter mile at Martinsburg airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426924, 426925.